5 Medications That Could Be Making You Moody

While it’s true that the word “moody” may be used to encompass both the highs…

While it’s true that the word “moody” may be used to encompass both the highs and lows of our emotions, Merriam-Webster defines it as meaning depressed, gloomy, and sad. A bout of moodiness can be addressed in several ways: You can try to get yourself out of your funk with activities like meditation or journaling, you can talk to your doctor to make sure that your moodiness isn’t a sign of something more serious, or you can practice preventive measures to try and stop those mood swings before they start. One way to do the latter is to know which medications might be bringing you down. Read on to find out about five prescription drugs that could be the culprit behind your moodiness.

READ THIS NEXT: 5 Medications That Could Be Making You Forgetful.

doublediamondphoto/iStock

“Like all medications, blood pressure drugs sometimes cause unwanted side effects,” says Harvard Health Publishing. “While many are mild and short-lived, some are more worrisome, including mood changes such as depression.”

A 2020 study published in the journal Hypertension found that several common high blood pressure medications can affect people’s moods. “According to the study’s findings, calcium antagonists and beta blockers are associated with a two-fold increased risk for mood disorders, while angiotensin-converting enzyme inhibitors and angiotensin-receptor blockers decrease mood disorder risk,” reports Cardiovascular Business.

However, some blood pressure medications are actually thought to reduce the risk of depression. “Because there are so many different blood pressure medications to choose from, there’s absolutely no need to tolerate side effects—especially depression, which can be very debilitating,” Harvard Health notes.

See also  5 Medications That Could Be Making You Lose Your Appetite
Box of antidepressants.
Olivier Verriest/iStock

Antidepressants are supposed to make people feel better, but sometimes they can cause side effects that don’t feel great. “Antidepressants are often prescribed to treat depression,” explains Victoria Glass, MD. “However, they can also cause irritability and mood swings.”

If you think your antidepressants could be causing moodiness, psychiatrist Zinia Thomas, MD recommends that people ask their healthcare provider about trying a different medication. They can add some mood-boosting activities such as exercise or light therapy into the mix, she told Everyday Health. “The combination… can speed your recovery and reduce your overall time on antidepressants.”

Woman holding birth control pills.
Mindful Media/iStock

Some people who take birth control pills may find that their premenstrual mood swings are intensified, says Glass. “Some women experience mood changes when taking birth control pills. These may include depression, anxiety, or irritability,” she explains.

“It’s very common for hormonal contraceptives to impact mood, typically in a negative way,” Felice Gersh, MD, tells Insider. The site reports that hormonal birth control may have “stronger emotional effects” on people with a severe form of PMS known as premenstrual dysphoric disorder, as well as on people who have a history of mood disorders.

For more health news sent directly to your inbox, sign up for our daily newsletter.

Photograph of various treatments and tools for diabetes.
richcano/iStock

Diabetes is known for potentially causing moodiness. “Blood sugar fluctuations, also known as glycemic variability, can directly cause mood swings,” reports HealthyPlace. “Mood swings that happen because of blood sugar spikes and dips are physiological in nature rather than emotion-based,” says the site. “Blood glucose can fluctuate whether diabetes is uncontrolled or well-managed.”

See also  This Dreaded COVID Side Effect "Is Increasing," New Study Says

However, diabetes medication that is meant to treat this potentially debilitating disease can often cause emotional issues, too. “Blood-sugar lowering medications, such as sulfonylureas and insulin, can cause depression and mood swings,” warns Glass.

Taking medication as directed, discussing pre-existing conditions and potential drug interactions with your physician, and following a meal plan are all ways to address moodiness and other side effects caused by blood-sugar lowering medications, advises the Mayo Clinic.

Box of statins and a stethoscope.
rogerashford/iStock

“Doctors often prescribe statins for people with high cholesterol to lower their total cholesterol and reduce their risk of a heart attack or stroke,” the Mayo Clinic explains. But statins—Lipitor and Altoprev are a couple of well-known brand names—can also contribute to moodiness.

“Although statins are very effective in reducing cholesterol levels, they can also cause side effects such as muscle aches and pains… This pain can make you more irritable and anxious, leading to mood changes,” warns Glass.

“The best way to deal with moods as a medication side effect is to talk to your doctor about it and explain your concerns,” Glass advises. “Your doctor will be able to help you find the best medication for your specific health needs that will also be safe and effective for you to take.”

Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you’re taking or any other health questions you have, always consult your healthcare provider directly.

See also  7 Medications That Could Be Making You Gain Weight, Pharmacists Say